Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 122, NWS Miami, FL

August 15, 2008Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 15, 2008, 3:44 PM EDT for Broward County, Miami-Dade County, Florida. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2008, 3:44 PM EDT (19:44 UTC)
Expired
Aug 15, 2008, 4:18 PM EDT
In force
34 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 43 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 3:50 PM EDTHAIL 0.5Hollywood, FLN 66TH AVE AND JOHNSON ST
Aug 15, 3:58 PM EDTTSTM WND GST 71North Perry Airport, FL
Aug 15, 3:58 PM EDTHAIL 0.5North Perry Airport, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1441 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 151944
SVRMFL
FLC011-086-152030-
/O.NEW.KMFL.SV.W.0122.080815T1944Z-080815T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
344 PM EDT FRI AUG 15 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWARD COUNTY IN SOUTH FLORIDA.
  NORTHEASTERN MIAMI-DADE COUNTY IN SOUTH FLORIDA.

* UNTIL 430 PM EDT

* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NORTH PERRY AIRPORT...AND MOVING SOUTH AT 5 MPH.

* THE STORM WILL AFFECT...
  NORTH PERRY AIRPORT...
  HALLANDALE...
  MIAMI GARDENS...
  AVENTURA...
  DOLPHINS STADIUM...
  CAROL CITY...
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO 
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

LAT...LON 2588 8012 2588 8013 2590 8013 2590 8014
      2588 8015 2589 8033 2608 8032 2609 8012
TIME...MOT...LOC 1943Z 356DEG 5KT 2600 8021

$$

BAXTER
2 follow-up statements
000
WWUS52 KMFL 152006
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
406 PM EDT FRI AUG 15 2008

FLC011-086-152030-
/O.CON.KMFL.SV.W.0122.000000T0000Z-080815T2030Z/
BROWARD FL-MIAMI-DADE FL-
405 PM EDT FRI AUG 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN MIAMI-DADE AND SOUTHEASTERN BROWARD COUNTIES...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DOLPHINS STADIUM...MOVING SOUTHWEST AT 6 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
DOLPHINS STADIUM...
MIAMI GARDENS...
CAROL CITY...
SAINT THOMAS UNIVERSITY...
  AND SURROUNDING COMMUNITIES.

THE PUBLIC REPORTED 71 MPH WINDS AT NORTH PERRY AIRPORT ALONG WITH
DIME SIZED HAIL AT 3:58 PM.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

LAT...LON 2596 8015 2589 8016 2589 8033 2603 8032
      2606 8032 2606 8015
TIME...MOT...LOC 2005Z 028DEG 5KT 2597 8025

$$

BAXTER
000
WWUS52 KMFL 152018
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
418 PM EDT FRI AUG 15 2008

FLC011-086-152026-
/O.CAN.KMFL.SV.W.0122.000000T0000Z-080815T2030Z/
BROWARD FL-MIAMI-DADE FL-
416 PM EDT FRI AUG 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIAMI-DADE AND
SOUTHEASTERN BROWARD COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. HOWEVER...THE STORM STILL REMAINS IN NORTH PERRY
AND MIAMI GARDEN AREA. THIS STORM WILL CONTINUE TO MOVE SOUTHWEST
TOWARDS MIAMI LAKES. FREQUENT LIGHTNING...GUSTY WINDS TO 40
MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE WITH 
THIS STORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST UPDATES.

LAT...LON 2596 8015 2589 8016 2589 8033 2603 8032
      2606 8032 2606 8015
TIME...MOT...LOC 2016Z 028DEG 5KT 2596 8026

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:33 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 15, 3:33 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
333 PM EDT FRI AUG 15 2008

.DISCUSSION...
AFTERNOON CONVECTION HAS BEEN SLOW TO DEVELOP ALONG SEA BREEZE
BOUNDARIES THIS AFTERNOON...LIKELY IN RESPONSE TO WEAK LARGE
SCALE SUBSIDENCE SPREADING WESTWARD OVER THE REGION IN ADVANCE OF
AN INVERTED MID-LEVEL TROUGH CURRENTLY PASSING ACROSS CUBA. WILL
LEAVE SLIGHT CHANCE POPS IN FOR ALL AREAS FOR REMAINDER OF THE
AFTERNOON...AS A FEW CELLS ARE BEGINNING TO DEVELOP ACROSS THE
WESTERN HALF OF THE MAINLAND. MODELS SUGGEST THAT ANY EVENING
SHOWERS/STORMS WILL DIMINISH AFTER SUNSET THIS EVENING...AS LOWER
AND MID-LEVEL RIDGES WILL BECOME ALIGNED OVER THE PENINSULA
RESULTING IN FAIR CONDITIONS AND LIGHT WINDS OVERNIGHT. BY
SATURDAY...IT APPEARS THAT DEEP LAYER FLOW WILL GRADUALLY BEGIN TO
VEER TO THE NORTHEAST WITH THE REGION BECOMING INCREASINGLY
INFLUENCED BY CIRCULATION ASSOCIATED WITH TROPICAL WAVE PROGGED TO
BE MOVING NORTHWESTWARD AND IN THE GENERAL DIRECTION OF SOUTH
FLORIDA. IN THIS FLOW REGIME...SHOWERS AND THUNDERSTORMS WILL
LIKELY BE MOST CONCENTRATED ACROSS THE INTERIOR AND GULF COAST
PORTIONS OF THE MAINLAND...GIVEN PREVAILING NORTHEAST STEERING
FLOW AND ENHANCED CONVERGENCE ALONG THE WEST COAST SEA BREEZE.

BEYOND SATURDAY NIGHT/SUNDAY MORNING...THERE IS A GREAT DEAL OF
UNCERTAINTY IN THE FORECAST...AS WEATHER CONDITIONS ACROSS THE
LOCAL AREA WILL BE HEAVILY INFLUENCED BY TRACK OF TROPICAL
DISTURBANCE CURRENTLY MOVING ACROSS HISPANIOLA. WILL INCREASE
CLOUD COVER...DECREASE HIGH TEMPERATURES...AND LEAVE SCATTERED
RAIN CHANCES IN THE FORECAST AT THIS POINT...BUT WITH SO MUCH
UNCERTAINTY INVOLVED...WILL NOT MAKE ANY MAJOR CHANGES TO WIND
AND WAVE GRIDS...AS THEY APPEAR TO BE REASONABLE AT THIS TIME.
AFTER INFLUENCES OF THE TROPICAL SYSTEM MOVE AWAY FROM THE AREA BY
THE MIDDLE OF NEXT WEEK...MEDIUM RANGE GUIDANCE IS IN GENERAL
AGREEMENT ON BUILDING A SEASONABLY STRONG UPPER-LEVEL RIDGE OVER
THE AREA...AND WILL MAINTAIN A FORECAST OF BOTH POPS/TEMPERATURES
NEAR CLIMATOLOGICAL VALUES FOR LATE AUGUST.

&&

.MARINE...
SOUTH TO SOUTHWEST FLOW FROM 5-10 KNOTS WILL CONTINUE ACROSS THE
COASTAL WATERS OF SOUTH FLORIDA OVERNIGHT...BEFORE A GRADUAL
VEERING TREND TO THE NORTHEAST OCCURS IN ADVANCE OF TROPICAL WAVE
FORECAST TO APPROACH THE REGION FROM THE SOUTHEAST LATE THIS
WEEKEND. MARINE WEATHER CONDITIONS ARE EXPECTED TO BEGIN
DETERIORATING ACROSS THE AREA ON SUNDAY...WITH INCREASING EAST TO
NORTHEAST WINDS...HIGHER SEAS...AND INCREASING CHANCES FOR
SQUALLS. IN COORDINATION WITH SURROUNDING OFFICES...WILL MAINTAIN
SEAS ONLY SLIGHTLY HIGHER THAN SCA CRITERIA AT THIS TIME...WITH
UPWARD ADJUSTMENTS LIKELY IN FUTURE FORECASTS.

&&

.FIRE WEATHER...
THERE ARE NO FIRE WEATHER CONCERNS THROUGHOUT THE FORECAST PERIOD...
WITH MINIMUM AFTERNOON RH VALUES EXPECTED TO REMAIN ABOVE CRITICAL
LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  91  77  90 / 10 40 20 40
FORT LAUDERDALE  79  92  80  91 / 10 30 20 40
MIAMI            77  92  78  91 / 10 20 20 40
NAPLES           78  90  76  91 / 10 20 20 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.

&&

LONG TERM...70/DD
SHORT TERM/AVIATION...18/GR
Hazardous weather outlook, Aug 15, 10:25 AM EDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
1025 AM EDT FRI AUG 15 2008

FLZ063-066>075-168-172>174-152300-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1025 AM EDT FRI AUG 15 2008

...SCATTERED THUNDERSTORMS, SOME STRONG, LAKE OKEECHOBEE TO THE EAST
SECTIONS OF THE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS...SOME STRONG...WILL
AFFECT MAINLY THE EASTERN HALF OF SOUTH FLORIDA AND LAKE
OKEECHOBEE AREA THIS AFTERNOON WITH ONLY ISOLATED THUNDERSTORMS
ELSEWHERE. LIGHTNING STRIKES AND STRONG GUSTY WINDS WILL BE THE
MAIN IMPACTS FROM THE STORMS.

WIND: SOME STORMS COULD CONTAIN WIND GUSTS OF 40 TO 50 MPH.
SHOULD THE STORMS ORGANIZE SUFFICIENTLY, THEY COULD MOVE ACROSS
PALM BEACH, BROWARD AND NORTHERN MIAMI-DADE COUNTIES AND INTO THE
ADJACENT ATLANTIC WATERS WITH A CONTINUED GUSTY WIND POTENTIAL.
MARINERS SHOULD BE ALERT FOR SCATTERED SHOWERS AND STORMS CAPABLE
OF PRODUCING GUSTY WINDS OF 35 TO 45 KNOTS, MAINLY ACROSS LAKE
OKEECHOBEE AND THE ATLANTIC WATERS OFF THE ATLANTIC COAST FROM
VIRGINIA KEY NORTHWARD.

RIP CURRENTS: SOUTHWEST WINDS NEAR 10 KNOTS WILL RESULT IN A
SLIGHT RISK OF RIP CURRENTS AT THE COLLIER COUNTY BEACHES THIS
AFTERNOON AND EVENING.

HAIL: THERE IS A SLIGHT CHANCE OF SMALL SIZED HAIL UP TO PEA SIZED
OVER THE EASTERN SECTIONS OF SOUTH FLORIDA.

FLOODING: GENERAL STORM MOVEMENT WILL BE NORTHEAST AT 5 KNOTS THIS
AFTERNOON, SO THERE IS A SLIGHT RISK OF URBAN TYPE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY WITH
LIGHTNING STRIKES AND GUSTY WINDS BEING THE PRIMARY RISKS FROM THE
STORMS.

MORE UNSETTLED WEATHER CONDITIONS ARE POSSIBLE EARLY NEXT WEEK,
DEPENDENT ON THE FUTURE TRACK AND INTENSITY OF AN AREA OF LOW
PRESSURE NOW LOCATED NEAR PUERTO RICO. RESIDENTS AND VISITORS
SHOULD MONITOR THE LATEST UPDATES OVER THE NEXT FEW DAYS ON THIS
POTENTIALLY DEVELOPING TROPICAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY FOR WIND GUSTS ABOVE
35 MPH AND ANY TYPE OF FLOODING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI
WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:02 PM EDTSpecial Marine WarningMFL62 min
Aug 15, 4:08 PM EDTSpecial Weather StatementMFLHendry22 min
Aug 15, 4:22 PM EDTSpecial Weather StatementMFLPalm Beach23 min
Aug 15, 4:27 PM EDTSpecial Weather StatementMFLPalm Beach48 min
Aug 15, 4:51 PM EDTSpecial Weather StatementMFLMiami-Dade39 min
Aug 15, 5:28 PM EDTSpecial Weather StatementMFLMiami-Dade47 min
Aug 15, 7:48 PM EDTSpecial Weather StatementMFLBroward42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.